Jump to content
VA Disability Community via Hadit.com

Ask Your VA   Claims Questions | Read Current Posts 
Read Disability Claims Articles
 Search | View All Forums | Donate | Blogs | New Users | Rules 

  • homepage-banner-2024-2.png

  • donate-be-a-hero.png

Hydrocodone

Rate this topic


Recommended Posts

I m thinking about asking my VA primary care provider(NP) to taper me off of hydrocodone.  It has become such a hassle to get it refilled and get it delivered.  So many times I have missed the UPS delivery because I could not get to the door on time before he drove away.  Every so often I have to go into the clinic for a urinalysis for drug screening before the nurse will refill it.  

 

I ve been taking this medication for about 15 years for pain. It reduces the pain level about 30%, enough for me to function.  If I go off of it, the alternative  I plan to use reduces the pain about 20%, so my daily functionality will be reduced.  I have to weigh the two approaches.

What are the health effects of long term opiod use besides possible addiction?

 

Any suggestions or ideas

 

 

Link to comment
Share on other sites

My doctor says if you are taking opioid's for a long time you are addicted.  I hate the drug tests and the looks from the pharmacist.  It is your decision and if you can function without them that is good.  I need to research the long term effects myself, I can say it is better than high doses of aspirin or Motrin.  My suggestion is if you can, do taper off.  It is much better off than scrambling to find a new doctor if something happens to yours.  I just am stuck since the pain is more than I can handle without the opioids.  I did do without them for several years and then finally gave in when I was unable to sleep at night or walk.  

Link to comment
Share on other sites

  • Content Curator/HadIt.com Elder

When you taper off, just make sure not to overload on the tylenol. Get a referral to the pain management clinic (not just to physical therapy). They have some potential alternatives that might give you relief.

Link to comment
Share on other sites

  • HadIt.com Elder

This is just my opinion, so that and two bucks will get you a cup of coffee. I am not speaking from personal experiences on any opioids, because fortunately, I never had a long term need. I had surgery for my gall bladder at the VA and my surgeon said after I woke up that I did well but I would have to take some for a few days. I said NO I DON'T. He said, yes you do or I can't release you. I told him I was deathly afraid of taking any of that crap and could handle the pain. Again he said, with a wink and a nod, ok. If I prescribe some and you take them home, what you do with them is your business. We agreed to disagree. But I will say this, you can only make informed decisions based on the info that is available at the time you do the research. But, that said, time usually provides data that may change what the medical profession recommends at at any time. Case in point; my recent post on malaria pills. The DOD said it was ok to use; now, not so much. Substituting one pain reliever for something else may be the right decision now, based on current medical evidence, but years fro now. Who knows? 

Link to comment
Share on other sites

5 hours ago, vetquest said:

My doctor says if you are taking opioid's for a long time you are addicted.  I hate the drug tests and the looks from the pharmacist.  It is your decision and if you can function without them that is good.  I need to research the long term effects myself, I can say it is better than high doses of aspirin or Motrin.  My suggestion is if you can, do taper off.  It is much better off than scrambling to find a new doctor if something happens to yours.  I just am stuck since the pain is more than I can handle without the opioids.  I did do without them for several years and then finally gave in when I was unable to sleep at night or walk.  

There is a difference between addicted and dependent,  yes they seem like the same thing but here is the difference......addiction is when you are using something other than how it is prescribed to you, taking it more often, more than you are supposed to at a time but taking a drug you are prescribed and then titrating off of that drug because you have become dependent on it, which can happen with many medications, some anti-depressants are like this, benzos, many meds, even meds that you don't even think about honestly.  There is so much of a stigma  and even shame associated with those who take and need opioids or any other medication that may be abused in some way.  It is perfectly normal to want to titrate off of something that may not be working for you any longer but like someone mentioned above make sure you go to the pain clinic and know what other options are available to you.  Sadly, if you do decide to completely go off of them you might not be able to go back on them.........so many doctors are just refusing to prescribe them at all now.  I hope it all works out well for you.  If you are in a medical legal state I highly suggest you at least try medical marijuana.

Link to comment
Share on other sites

My wife had been on opioids for over 25 years because of Primary Progressive Multiple Sclerosis.  About a year and a half ago, there was concern because the drugs relax your breathing and can raise you blood CO2 level to dangerous levels.  She went from a CPAP to a CPAP style home respirator.

We live in the sticks, not quite, but are nearest town does not have a stop light.

So, we traveled 4 hours to a University Hospital for advice, etc.  Their pain clinic has been using lidocaine infusions for about 10 years, but only at their facilities.  My wife tried it and it lasts about a week, so every Monday she gets an IV infusion of lidocaine.

After about 4, 8 hour round trips, my wife made enough phone calls to get a nurse certified to give them 6 miles away.  Thanks God.

Anyway, she has cut her opioids in half and move forward in that effort.

There are no side effects to infused lidocaine.  And Medicare pays for it because its given in a hospital setting.  I would think the VA would pay for it also, but I don't know.

Its a God send, she no longer has her restless leg syndrome.

Hamslice

 

 

Edited by Hamslice
cause I can
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Guidelines and Terms of Use